Baboon syndrome refers to a pattern of cutaneous eruption with predominant involvement of the buttocks resembling the hairless, red buttocks of baboons. The upper inner thighs and at least one flexural site are often affected. Baboon syndrome may be seen in symmetric drug-related intertriginous and flexural exanthema (SDRIFE) or systemic contact dermatitis (SCD), although nomenclature remains a challenge; the relationship between baboon syndrome, SDRIFE, and SCD is still being evaluated.
SDRIFE is a type of drug eruption favoring the intertriginous and flexural skin following systemic exposure to medication, most commonly antibiotics. SCD occurs when systemic exposure to a hapten triggers a generalized contact-type allergic dermatitis. Triggers may include drugs, metals, foods, plants, and medical implants. In both conditions, the eruption could present as baboon syndrome. T cell-mediated delayed type hypersensitivity reaction may contribute to both disease processes. Both conditions carry a benign disease course, with resolution upon discontinuation of allergen exposure.
ICD10CM: L25.8 – Unspecified contact dermatitis due to other agents
SNOMEDCT: 277804000 – Baboon Syndrome
Differential Diagnosis & Pitfalls
Photoallergic dermatitis (eg, )
Photosensitive dermatitis (eg, )
Drug Reaction Data
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.